Oklahoma, 2009

Hail in Oklahoma, October 5, 2009

October 5, 2009 · NWS TSA · 2 events in 1 county or zone

Isolated severe thunderstorms affected portions of southeastern Oklahoma during the afternoon hours of the 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Isolated severe thunderstorms affected portions of southeastern Oklahoma during the afternoon hours of the 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Oct 5, 1:38 PM CST, 32 minutes earlier.

Area forecast discussion, Oct 5, 1:38 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
238 PM CDT MON OCT 5 2009

.DISCUSSION...
DIFFICULT FORECAST OVER THE NEXT WEEK...WITH THE POTENTIAL FOR HEAVY
RAINFALL LATE THIS WEEK FOLLOWED BY BELOW AVERAGE TEMPERATURES.

IN THE NEAR TERM...CLUSTER OF STRONG/SEVERE STORMS ASSOCIATED WITH
A 25KT SWLY LOW-LEVEL JET WILL IMPACT PARTS OF SE OK/ECNTRL OK LATE
THIS AFTERNOON. ADDITIONAL PRE-FRONTAL ELEVATED CONVECTION WILL LIKELY
DEVELOP OVERNIGHT...ESPECIALLY AFTER MIDNIGHT...AS THE LOW-LEVEL JET
STRENGTHENS TO AROUND 50 KTS. A FEW OF THESE STORMS COULD APPROACH
SEVERE LIMITS...WITH LARGE HAIL BEING THE MAIN THREAT. TRICKY TEMP
FORECAST GIVEN THE INCREASING SWLY FLOW/MOISTURE...AND MAY VERY WELL
SEE TEMPS RISE TOWARD THE MORNING HOURS.

COLD FRONT SHOULD BE MOVING INTO PORTIONS OF NW AR/SE OK BY EARLY
TUESDAY AFTERNOON AND EXIT THE FORECAST AREA LATE IN THE DAY.
ABUNDANT LOW-LEVEL MOISTURE AND FRONTAL FORCING SHOULD KEEP STORMS
GOING NEAR THE FRONT FOR MOST OF THE DAY...ALONG WITH A MARGINAL
THREAT OF SEVERE WEATHER PRIMARILY ACROSS FAR SERN OK.

QUIETER WEATHER FOR TUESDAY NIGHT INTO WEDNESDAY AS HIGH PRESSURE
SETTLES OVER THE SRN PLAINS.

NEXT UPPER SYSTEM WILL RE-LOAD OVER THE SWRN U.S. ON WEDNESDAY...AND
EVENTUALLY GETS SHEARED E IN THE RATHER FAST DOWNSTREAM SPLIT FLOW.
GFS/ECMWF REMAIN CONSISTENT WITH THEIR PREVIOUS MODEL RUNS...WITH
THE GFS THE FASTEST/WEAKEST (SHEARS SYSTEM INTO OK ON FRIDAY) WHILE
THE ECMWF IS SLOWER/STRONGER (BODILY MOVES TROF INTO OK LATE
FRIDAY/FRIDAY NIGHT). PLAN ON FOLLOWING A BLEND OF THE TWO FOR
NOW...WHICH SETS THE STAGE FOR A VERY WET PERIOD FROM THURSDAY INTO
EARLY FRIDAY. COLD FRONT EXPECTED TO DROP S INTO THE REGION BY LATE
THURSDAY...AND SHOULD BE THROUGH MOST OF THE AREA FRIDAY MORNING.
COULD SEE SIGNIFICANT HEAVY RAINFALL BOTH ALONG AND BEHIND THE
FRONTAL BOUNDARY...WITH 2-3 INCHES OF RAIN LIKELY ACROSS MUCH OF THE
FORECAST AREA GIVEN THE HIGH PW VALUES. HAVE BEEFED UP QPF NUMBERS
THURSDAY NIGHT INTO FRIDAY...AND LATER SHIFTS MAY NEED TO CONSIDER A
FLASH FLOOD WATCH.

CLOUDS/RAINFALL SHOULD HOLD TEMPS IN CHECK ON FRIDAY...AND HAVE GONE
SEVERAL DEGREES BELOW MEX GUIDANCE. STAYED BELOW MEX GUIDANCE FOR
BOTH LOWS AND HIGHS NEXT WEEKEND...AS DEEP CYCLONIC FLOW SHOULD
MAINTAIN THE COOL AIRMASS OVER THE SOUTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   62  72  48  75 /  70  60  10  10
FSM   60  73  50  76 /  60  90  10  10
MLC   61  74  51  75 /  60  80  20  20
BVO   61  71  39  76 /  80  40   0  10
FYV   59  69  40  72 /  70  80  10  10
BYV   58  69  44  70 /  70  80  10  10
MKO   60  72  48  75 /  70  80  10  10
MIO   61  72  44  76 /  90  60  10  10
F10   61  73  50  72 /  70  70  10  10
HHW   61  77  55  77 /  50  80  40  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...07
LONG TERM....18
Hazardous weather outlook, Oct 5, 1:25 PM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
225 PM CDT MON OCT 5 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-061000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
225 PM CDT MON OCT 5 2009

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
        AREA...EASTERN OKLAHOMA.
	ONSET...ISOLATED BEFORE 9 PM...INCREASING AFTER 9 PM.

DISCUSSION...
A SURFACE FRONTAL BOUNDARY REMAINS SOUTH OF THE RED RIVER THIS
AFTERNOON. AN INCREASING AMOUNT OF WARM AND MOIST AIR WILL BE
LIFTED BY THIS BOUNDARY THIS AFTERNOON ACROSS SOUTHEAST OKLAHOMA...
WHERE SCATTERED THUNDERSTORMS WILL BE POSSIBLE. THESE STORMS COULD
PRODUCE ISOLATED SEVERE WEATHER WITH LARGE HAIL THE PRIMARY CONCERN.

LATER TONIGHT A SOUTHWESTERLY LOW LEVEL JET WILL STRENGTHEN OVER
THE AREA AND INCREASE THE AMOUNT OF SHEAR AVAILABLE AS THE
BOUNDARY TO THE SOUTH LIFTS NORTH AS A WARM FRONT. WITH ELEVATED
INSTABILITY WILL ALSO INCREASE TO THE NORTH OF FRONT AS A RESULT.
RAIN AND THUNDERSTORM COVERAGE WILL INCREASE LATE THIS
EVENING...WITH THE POTENTIAL FOR A FEW STORMS TO PRODUCE SEVERE
CRITERIA HAIL...MAINLY OVER NORTHEAST OKLAHOMA.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED DUE TO THE LOCALIZED NATURE OF
ANY SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...SEVERE THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL BE ONGOING TUESDAY MORNING AS A
COLD FRONT BEGINS TO MOVE INTO NORTHEAST OKLAHOMA...AND EVENTUALLY
THROUGH THE REMAINDER OF THE AREA BY LATE IN THE DAY. A FEW STORMS
ALONG THE FRONT COULD APPROACH SEVERE LIMITS ACROSS MAINLY ACROSS
SOUTHEAST OKLAHOMA.

THUNDERSTORM CHANCES WILL CONTINUE MUCH OF THE WEEK AS AN UPPER
LEVEL LOW SLOWLY MOVES ACROSS THE WESTERN U.S. AND THE ABOVE
MENTIONED BOUNDARY REMAINING NEAR THE AREA. THE CHANCE OF SEVERE
STORMS AND HEAVY RAINFALL WILL INCREASE THURSDAY AND FRIDAY AS THE
UPPER LOW OPENS UP AND MOVES THROUGH THE SOUTHERN PLAINS. DRY
WEATHER SHOULD RETURN BY THE WEEKEND AS THE SYSTEM FINALLY MOVES
EAST OF THE REGION.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
MONITOR LATER FORECASTS CONCERNING SEVERE WEATHER AND HEAVY RAIN
POTENTIAL FOR LATER THIS WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The Western Arkansas radar (KSRX), 124 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Pushmataha

When
October 5, 2:10 PM CST
Where
Pushmataha County, 4 mi W of Nashoba
Measured
0.75 in hail
Reported by
Public
Coordinates
34.480, -95.290

Hail, Pushmataha

When
October 5, 2:14 PM CST
Where
Pushmataha County, Nashoba
Measured
0.75 in hail
Reported by
Post Office
Coordinates
34.480, -95.220

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 199434, 199435.